Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 141, NWS Sioux Falls, SD

October 8, 1997Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 8, 1997, 7:05 PM CDT for Minnehaha County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 1997, 7:05 PM CDT (00:05 UTC)
Expired
Oct 8, 1997, 7:35 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS1 KFSD 090006
SVRFSD

SDC099-090035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT WED OCT 8 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 735 PM CDT
 
* SOME AREAS AFFECTED
  GARRETSON                AROUND 715 PM CDT
  SHERMAN                  AROUND 720 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE SPOTTERS REPORTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF SIOUX FALLS  MOVING
  NORTHEAST AT 30 MPH.
 
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 10:08 AM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Oct 8, 10:08 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT WED OCT 8 1997

AGREE WITH ABR THAT MAIN PRBLM THIS PM APPEARS TO BE WARMUP...OR LACK
OF IT. TEMPERATURES ARE SLOW TO WARM THIS MORNING BUT ALL INDICATIONS
LATE THIS PM IS FOR FAIRLY DECENT WARMING IN THE LOW LVLS. THEREFORE...
HIGHS MAY NOT BE TOO UNREALISTIC BY LATE AFTERNOON. WOULD NOT RULE OUT
AN UPDATE LATE THIS MORNING FOR TEMPS BUT IT MAY BE CLOSE ENUF TO HANDLE
IN THE NOW. THE OTHR PRBLM IS LINGERING SC OVR THE NE. THIS STUFF ALWAYS
SEEM TO HANG ARND LONGER THAN PROGGED BUT ONCE DRY AIR WORKS ITS WAY
IN THIS PM...IT COULD BURN OFF PRETTY FAST. WNDS ARE COOPERATING.

UPDATE...LOOKING AT NEW NGM 850 TEMPS AGREE WELL WITH ETA 850 TEMPS FOR
00Z THIS EVE. GOOD MIXING SHUD OCCUR WITH WEST THEN SWRLY WNDS. BUT I
DO ANTICIPATE AN UPDATE FOR THE NE DUE TO LINGERING CLDS AND POORER
MIXING.

.FSD...NONE
FUHS

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.